Thunderstorm Wind, Sioux
- When
- August 16, 8:47 PM CST
- Where
- Sioux County, Sioux Center Muni Ar
- Measured
- 53 kt (61 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.133, -96.183
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 16, 8:25 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT FRI AUG 16 2002
CWA ZONE FORECAST UPDATE WAS SENT AT 0140Z. LOTS OF ACTIVITY TO TRY
AND KEEP ON TOP OF THIS EVENING. UPDATED THE ZONES TO INCLUDE THE
SEVERE THUNDERSTORM WATCH FOR THE SD PART OF THE CWA. ADJUSTED THE
WIND FORECAST FOR DIRECTION AND SPEED. COLD FRONTAL PASSAGE LATER
TONIGHT INTO THE WESTERN PART OF THE CWA WILL GENERATE WIND GUSTS OF
AT LEAST 45 MPH AND WARRANTS A WIND ADVISORY AFTER MIDNIGHT. KEPT
THE ADVISORY ALONG AND WEST OF THE JAMES RIVER VALLEY FOR NOW...BUT
WILL HAVE TO WATCH FOR EXTENDING FURTHER EAST IN THE CWA LATER
TONIGHT. THREE HOUR PRESSURE RISES OF 10 MB IN MT ARE IMPRESSIVE.
SEVERE THUNDERSTORM POTENTIAL IN THE EAST IS BASED ON STRONG JET AND
CONVERGENCE IN ADVANCE OF THE LOW PRESSURE CENTER IN SOUTH CENTRAL
SD.
.FSD...WIND ADVISORY TONIGHT AFTER MIDNIGHT FOR COUNTIES WEST OF THE
JAMES RIVER VALLEY IN SE SD
UMLANDIAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-162120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 404 PM CDT FRI AUG 16 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 609 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR THE AREA HAS EXPIRED. SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA THIS EVENING. A FEW OF THE STORMS MAY STILL PRODUCE LARGE HAIL...HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM 5 S SCOTLAND SD 1.75 INCH HAIL
08/16/02 BON HOMME REPORTED BY PUBLIC.
0100 PM EMERSON NE 1.75 INCH HAIL
08/16/02 DAKOTA REPORTED BY PUBLIC.
0120 PM SIOUX CITY IA .75 INCH HAIL
08/16/02 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0225 PM 6 NNW BATTLE CREEK IA .75 INCH HAIL
08/16/02 IDA REPORTED BY PUBLIC.
0307 PM SIOUX FALLS SD .75 INCH HAIL
08/16/02 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0318 PM SIOUX FALLS SD 1.75 INCH HAIL
08/16/02 MINNEHAHA REPORTED BY STORM
SPOTTER. SOUTHWEST
SIOUX FALLS.
0319 PM LESTER IA 1.75 INCH HAIL
08/16/02 LYON REPORTED BY STORM
SPOTTER.
0330 PM PAULLINA IA .75 INCH HAIL
08/16/02 OBRIEN REPORTED BY MEDIA.
0330 PM 5 SW PAULLINA IA 70 MPH TSTM GUST
08/16/02 OBRIEN REPORTED BY STORM
SPOTTER.
0342 PM LUVERNE MN .75 INCH HAIL
08/16/02 ROCK REPORTED BY STORM
SPOTTER.
0408 PM ROYAL IA .75 INCH HAIL
08/16/02 CLAY REPORTED BY MEDIA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 5 E WAGNER SD .88 INCH HAIL
08/16/02 CHARLES MIX REPORTED BY PUBLIC.
1102 AM 3 WNW TRIPP SD 1.75 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY PUBLIC.
0138 PM SIOUX CITY IA .75 INCH HAIL
08/16/02 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0314 PM SIOUX FALLS SD 1 INCH HAIL
08/16/02 MINNEHAHA REPORTED BY PUBLIC.
SOUTHWEST SIOUX FALLS.
0345 PM SUTHERLAND IA 1 INCH HAIL
08/16/02 OBRIEN REPORTED BY PUBLIC.
WIND GUST TO 70 MPH.
0430 PM 1 W ROYAL IA 65 MPH TSTM GUST
08/16/02 CLAY REPORTED BY MEDIA.
POWER LINES DOWN
SPARKING A FIRE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1059 AM 3 SE DELMONT SD .88 INCH HAIL
08/16/02 DOUGLAS REPORTED BY PUBLIC.
1126 AM 6 NE AVON SD .75 INCH HAIL
08/16/02 BON HOMME REPORTED BY STORM
SPOTTER.
1130 AM 5 N TYNDALL SD .88 INCH HAIL
08/16/02 BON HOMME REPORTED BY PUBLIC.
1155 AM VERMILLION SD 1 INCH HAIL
08/16/02 CLAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1211 PM 5 WNW MARTINSBURG NE 1.25 INCH HAIL
08/16/02 DIXON REPORTED BY PUBLIC.
0445 PM 2 NW OCHEYEDAN IA 1 INCH HAIL
08/16/02 OSCEOLA REPORTED BY STORM
SPOTTER.
0505 PM 15 WSW JACKSON MN .75 INCH HAIL
08/16/02 JACKSON REPORTED BY STORM
SPOTTER.
0510 PM 8 SW JACKSON MN .75 INCH HAIL
08/16/02 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0605 PM SPENCER IA .88 INCH HAIL
08/16/02 CLAY REPORTED BY MEDIA.
0625 PM 4 S SCOTLAND SD 2 INCH HAIL
08/16/02 BON HOMME REPORTED BY STORM
SPOTTER.
0654 PM 5 WSW SCOTLAND SD .75 INCH HAIL
08/16/02 BON HOMME REPORTED BY STORM
SPOTTER.
0655 PM 8 SW TABOR SD .88 INCH HAIL
08/16/02 BON HOMME REPORTED BY PUBLIC.
0659 PM SCOTLAND SD .75 INCH HAIL
08/16/02 BON HOMME REPORTED BY STORM
SPOTTER.
0709 PM 10 W YANKTON SD 1 INCH HAIL
08/16/02 YANKTON REPORTED BY EMERGENCY
MANAGEMENT.
0715 PM 3 S LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY EMERGENCY
MANAGEMENT.
0723 PM UTICA SD .75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
0805 PM 8 W YANKTON SD .88 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
0805 PM 4 SSW UTICA SD .88 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.The Sioux Falls radar (KFSD), 67 km away, was scanning. The volume nearest the first event began at 02:46 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317514, 5317515.